Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 123, NWS Sioux Falls, SD

August 5, 2018Rock County, Minnesota; Lyon County, Sioux County, Iowa; Lincoln County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 1:54 AM CDT for Rock County, Minnesota; Lyon County, Sioux County, Iowa; Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 51 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 1:54 AM CDT (06:54 UTC)
Expired
Aug 5, 2018, 2:45 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, IA, Sioux County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:54 AM CDTHAIL 0.753 N Sioux Falls, SD
Aug 5, 1:55 AM CDTTSTM WND GST 682 E Sioux Falls, SDRECORDED WITH ANEMOMETER.
Aug 5, 1:55 AM CDTHAIL 1.752 E Sioux Falls, SDPEAK WIND OF 68 MPH RECORDED WITH ANEMOMETER.
Aug 5, 1:56 AM CDTHAIL 1.753 Ese Sioux Falls, SD
Aug 5, 1:59 AM CDTTSTM WND GST 604 Wnw Rowena, SDFENCE AND TREE DAMAGE ALSO NOTED.
Aug 5, 2:01 AM CDTHAIL 13 Sse Sioux Falls, SDDIME TO QUARTER SIZE HAIL. REPORT VIA SOCIAL MEDIA.
Aug 5, 2:20 AM CDTTSTM WND DMG5 Ssw Worthing, SDTREE DOWN ON HOUSE. PINE TREE UPROOTED. VIA SOCIAL MEDIA.
Aug 5, 2:20 AM CDTTSTM WND DMGHarrisburg, SDLARGE TREE BLOWN OVER IN HARRISBURG. REPORT FROM SOCIAL MEDIA. TIME ESTIMATED.
Aug 5, 2:30 AM CDTTSTM WND DMG5 Ssw Worthing, SDNUMEROUS TREES DOWNED ON FARM PROPERTY. SHINGLE DAMAGE TO HOME. TIME ESTIMATED FROM RADAR. REPORT FROM SOCIAL MEDIA.
Aug 5, 2:40 AM CDTHAIL 1.255 Ssw Inwood, IA
Aug 5, 2:44 AM CDTTSTM WND DMGRock Valley, IALARGE TREE BLOWN OVER IN THE CITY OF ROCK VALLEY. REPORT FROM SOCIAL MEDIA, TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KFSD 050654
SVRFSD
IAC119-167-MNC133-SDC083-099-125-050745-
/O.NEW.KFSD.SV.W.0123.180805T0654Z-180805T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
154 AM CDT SUN AUG 5 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Lyon County in northwestern Iowa...
  Northwestern Sioux County in northwestern Iowa...
  Rock County in southwestern Minnesota...
  Minnehaha County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Eastern Turner County in southeastern South Dakota...

* Until 245 AM CDT.

* At 154 AM CDT, severe thunderstorms were located along a line
  extending from Palisades State Park to near Rowena to Harrisburg to
  Chancellor, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Harrisburg, Worthing and Rowena around 200 AM CDT.
  Lake Alvin State Recreation Area around 205 AM CDT.
  Valley Springs around 215 AM CDT.
  Larchwood and Beaver Creek around 220 AM CDT.
  Canton around 230 AM CDT.
  Hills and Newton Hills State Park around 235 AM CDT.
  Inwood around 240 AM CDT.
  Rock Rapids, Doon, Hudson, Lester, Alvord and Fairview around 245 
  AM CDT.

Other locations impacted by these severe thunderstorms include Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4361 9707 4385 9678 4385 9622 4335 9616
      4315 9617 4309 9706
TIME...MOT...LOC 0654Z 316DEG 18KT 4369 9651 4350 9662 4342 9670 4336
9702

HAIL...0.75IN
WIND...70MPH
 
$$

Weisser
2 follow-up statements
022 
WWUS53 KFSD 050714
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
214 AM CDT SUN AUG 5 2018

IAC119-167-MNC133-SDC083-099-125-050745-
/O.CON.KFSD.SV.W.0123.000000T0000Z-180805T0745Z/
Lyon IA-Sioux IA-Rock MN-Minnehaha SD-Lincoln SD-Turner SD-
214 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN LYON...NORTHWESTERN SIOUX...ROCK...MINNEHAHA...LINCOLN
AND EASTERN TURNER COUNTIES...

At 213 AM CDT, severe thunderstorms were located along a line
extending from near Beaver Creek to near Larchwood to near Canton to
near Worthing, moving southeast at 35 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Luverne, Inwood, Lester and Fairview around 220 AM CDT.
  Alvord around 225 AM CDT.
  Rock Rapids, Rock Valley and Doon around 235 AM CDT.
  Hudson around 245 AM CDT.

Other locations impacted by these severe thunderstorms include Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across southeast South Dakota. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4361 9707 4385 9678 4385 9622 4335 9616
      4315 9617 4309 9706
TIME...MOT...LOC 0713Z 303DEG 32KT 4360 9632 4341 9643 4333 9651 4327
9683

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser
992 
WWUS53 KFSD 050728
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
228 AM CDT SUN AUG 5 2018

IAC119-167-MNC133-SDC083-099-125-050745-
/O.CON.KFSD.SV.W.0123.000000T0000Z-180805T0745Z/
Lyon IA-Sioux IA-Rock MN-Minnehaha SD-Lincoln SD-Turner SD-
228 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN LYON...NORTHWESTERN SIOUX...WESTERN ROCK...SOUTHEASTERN
MINNEHAHA...LINCOLN AND EASTERN TURNER COUNTIES...

At 228 AM CDT, severe thunderstorms were located along a line
extending from near Hills to near Alvord to Inwood to 7 miles south
of Worthing, moving southeast at 20 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Inwood, Alvord and Fairview around 235 AM CDT.
  Rock Rapids, Rock Valley, Doon, Hudson and Newton Hills State Park 
  around 245 AM CDT.

Other locations impacted by these severe thunderstorms include Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across southeast South Dakota. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4351 9707 4354 9646 4385 9622 4335 9616
      4315 9617 4309 9706
TIME...MOT...LOC 0728Z 316DEG 18KT 4355 9626 4336 9637 4328 9645 4322
9677

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 12:55 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK
Local storm report, Aug 5, 1:12 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     3 N MITCHELL            43.78N 98.04W
08/05/2018  M67 MPH          DAVISON            SD   ASOS

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles24 min
Aug 5, 3:23 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray40 min
Aug 5, 2:25 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux50 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux49 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Osceola, Plymouth39 min
Aug 5, 3:20 AM CDTSevere Thunderstorm WarningFSDPlymouth25 min
Aug 5, 3:33 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Ida57 min
Aug 5, 3:36 AM CDTSevere Thunderstorm WarningFSDWoodbury54 min
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 5, 12:11 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn34 min
Aug 5, 12:25 AM CDTSevere Thunderstorm WarningFSDAurora35 min
Aug 5, 12:34 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn41 min
Aug 5, 12:36 AM CDTTornado WarningFSDAurora24 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningFSDSanborn31 min
Aug 5, 12:52 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha23 min
Aug 5, 12:56 AM CDTTornado WarningFSDAurora34 min
Aug 5, 1:08 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Lake, McCook, Miner, Sanborn52 min
Aug 5, 1:20 AM CDTSevere Thunderstorm WarningFSDMinnehaha40 min
Aug 5, 1:29 AM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Aug 5, 1:36 AM CDTTornado WarningFSDMcCook, Minnehaha24 min
Aug 5, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner34 min
Aug 5, 2:00 AM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 5, 2:12 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.